Montana, 2010

Tornado and Flash Flooding in Montana, May 26 to 28, 2010

May 26 to 28, 2010 · NWS GGW · 14 events in 5 counties and zones

An upper low to the west of the area coupled with a low level jet that brought an unstable airmass from the central plains to produce severe thunderstorms and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper low to the west of the area coupled with a low level jet that brought an unstable airmass from the central plains to produce severe thunderstorms and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 26, 1:31 PM MST, 6 hours 29 minutes earlier.

Area forecast discussion, May 26, 1:31 PM MST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
231 PM MDT WED MAY 26 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...

AS THE WEAK SHORT WAVE UPPER RIDGE TODAY OVER EASTERN MONTANA
GIVES WAY TO THE LARGE SCALE UPPER TROUGH TONIGHT SLOWLY
ENCROACHING FROM THE WEST...MULTIPLE PERIODS OF SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF THE WEEK.

FROM 03Z TONIGHT THROUGH 15Z TOMORROW MORNING...GFS...NAM...AND
SREF ALL INDICATE INCREASED CHANCES FOR HIGHER POPS AND QPF AS
STORMS MOVE NORTHEAST THROUGH THE AREA...ESPECIALLY ACROSS OUR
SOUTHEASTERN AND EASTERN PORTIONS. BUMPED UP POPS AND QPF GRIDS
ACCORDINGLY FOR THOSE TIME PERIODS. ANY STRONGER STORMS WHICH MAY
BECOME SEVERE LATE TONIGHT ARE EXPECTED TO BE CONFINED TO SOUTHERN
AND SOUTHWESTERN PORTIONS OF OUR CWA. AFTER A BRIEF REPRIVE MID
DAY THURSDAY...STORMS ARE EXPECTED TO BRING MORE PRECIP TO THE
AREA...BEING CONFINED TO MORE NORTHERN PORTIONS THURSDAY EVENING
THROUGH EARLY FRIDAY MORNING. SOME OF THE LATE THURSDAY STORMS MAY
BECOME SEVERE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE LATER ON FRIDAY ALONG OUR NORTHWESTERN HALF CWA.

WITH ONLY ONE DAY OF SUNNY SKIES...AND GROUND STILL NEARLY
SATURATED...FELT IT WAS BEST TO ISSUE A FLOOD WATCH FOR THE
ENTIRE CWA BEGINNING AT 03Z TONIGHT. AS STORMS BECOME MORE
ORGANIZED TONIGHT...THE NEXT SHIFT WILL BE BETTER ABLE TO EITHER
EXTEND THE WATCH OR POSSIBLY ISSUE MORE FINED TUNED FLOOD WARNINGS
IF NECESSARY. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...WEAK HIGH PRESSURE AND UPPER RIDGE
MOVES ACROSS EASTERN MONTANA EARLY TODAY FOR DRY AND SUNNY
CONDITIONS. THIS WILL ALLOW FOR CONTINUED SMOOTH MOVEMENT OF
RUNOFF FROM RECENT HEAVY RAIN THROUGH THE AREA CREEKS AND STREAMS
INTO THE RIVERS.

THE INFLUENCE OF THE LARGE UPPER LOW OFF THE PACIFIC NORTHWEST
WILL BEGIN TO BE FELT BY LATE TODAY AS A SHORTWAVE PUSHES THROUGH
THE GREAT BASIN. TIGHTENING GRADIENT DUE TO PRESSURE FALLS OVER
WESTERN WYOMING WILL DEVELOP LOW LEVEL JET INTO EASTERN MONTANA
TODAY. THIS WILL INCREASE EAST WINDS OVER THE AREA ENOUGH FOR LAKE
WIND ADVISORY BY LATE THIS AFTERNOON. AS UPPER LOW PUSHES
ONSHORE THE LOW PRESSURE SYSTEM WILL MOVE SLOWLY INTO THE PLAINS
THROUGH FRIDAY. THIS WILL KEEP EAST WINDS STRONG OVER THE REGION
UNTIL AT LEAST THURSDAY EVENING.

SOUTHWEST FLOW ALOFT PULLING WARM AIR NORTHWARD...AND WITH
SOUTHEAST LOW LEVEL JET...THE IS ENOUGH SHEAR FOR THUNDERSTORM
DEVELOPMENT NORTHEAST OF THE LOW PRESSURE SYSTEM. WHILE SEVERE
THUNDERSTORMS ARE POSSIBLE...SOME LIMITING OF INSTABILITY IS BEING
INDICATED BY THE MODELS DUE TO LOW LEVEL COLDER AIR EITHER
LINGERING OR BEING DRAWN INTO THE SYSTEM FROM THE NORTH. BACKED
OFF ON SEVERE WORDING ALTHOUGH SOME POTENTIAL EXISTS STILL FOR
MAINLY THE SOUTHEAST ON THURSDAY AFTERNOON AND EVENING. COOLED
TEMPERATURES FOR FRIDAY WITH THE EXPECTATION OF SURFACE LOW MOVING
INTO NORTH DAKOTA AND MORE LOW LEVEL COLD AIR WRAPPING IN ALONG
WITH RAIN AND CLOUDS. EBERT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
SOME CHANGES WERE MADE TO SATURDAY NIGHT AND THE SUNDAY PERIOD AS
MODELS ARE COMING INTO AGREEMENT WITH  COLD UPPER LOW PASSING
THROUGH THE AREA. TEMPERATURES WERE LOWERED ACCORDINGLY AND
PRECIPITATION COULD MIX WITH SNOW IN SPOTS LATE SATURDAY NIGHT
AND/OR SUNDAY. REST OF FORECAST LOOKED GOOD. JAMBA

PREVIOUS DISCUSSION...
FRIDAY NIGHT TROUGH MONDAY...A LARGE UPPER LEVEL TROF OVER THE
WESTERN US CONTINUES DIGGING ALL THE WAY INTO THE GREAT BASIN. AT
THE SAME TIME A LARGE AMPLIFIED UPPER LEVEL RIDGE REMAINS OVER THE
CENTRAL PART OF THE NATION. SHORTWAVE ENERGY WILL ROUND THE BASE
OF THE UPPER TROF AND EJECT AN UPPER LOW NORTHWARD FROM THE GREAT
BASIN FRIDAY NIGHT AND INTO SOUTHERN ALBERTA BY SATURDAY
AFTERNOON. A 700MB LOW WILL PUSH UP INTO EASTERN MONTANA AND OVER
SOUTHERN SASKATCHEWAN DURING THE SAME TIME FRAME. GOOD CAPE VALUES
ACROSS NORTHEAST MONTANA FRIDAY NIGHT INTO SATURDAY MORNING SHOULD
HELP SUSTAIN THUNDERSTORMS. THE THUNDERSTORMS WILL BECOME JUST
RAIN SHOWERS ON SATURDAY AND THE SHOWERS ACTIVITY WILL REMAIN
LIKELY ACROSS NEMONT INTO SATURDAY EVENING. IT WILL BECOME MORE OF
A CHANCE OF CONTINUED SHOWERS INTO SUNDAY AFTERNOON AND MONDAY.
ALSO THE INSTABILITY STAYS EAST OF MONTANA OVER EASTERN NORTH
DAKOTA SO TOOK OUT THE MENTION OF THUNDERSTORMS BOTH SUNDAY
AFTERNOON AND SUNDAY EVENING AND ON MONDAY AS WELL.

ALSO DROPPED THE DAYTIME HIGHS DOWN IN THE LOWER TO MID 50S BOTH SATURDAY
AND SUNDAY AS THE CORE OF THE UPPER 500 MB LOW HEADS EASTWARD ACROSS
SOUTHERN SASKATCHEWAN. THE ECMWF IS A LITTLE WARMER WITH 850 MB
TEMPERATURES THAN THE GFS FOR SUNDAY AFTERNOON SO USED A BLEND OF
THE TWO MODELS FOR HIGHS ON SUNDAY.

UPPER FLOW BECOMES ZONAL ON MONDAY AND TUESDAY WITH A WEAK RIDGE
TRYING TO BUILD IN BY WEDNESDAY. THE GFS IS INDICATING WEAK DISTURBANCES
PASSING OVER HEAD ON TUESDAY WITH SOME INSTABILITY ACROSS SOUTHERN
AND CENTRAL MONTANA. WENT AHEAD AND LEFT THE THUNDERSTORMS IN THE
FORECAST FOR TUESDAY AFTERNOON AND EVENING. DRIED THINGS OUT SOME
FOR WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE REGION. RSMITH

&&

.AVIATION...
VFR CONDITIONS WILL DROP INTO THE MVFR RANGE LATER TONIGHT AS
SHOWERS AND THUNDERSTORMS MOVE NORTHEAST. THERE COULD BE BRIEF
PERIODS OF IFR CONDITIONS WITH THE HEAVIEST PRECIPITATION AND/OR FOG
ESPECIALLY IN THE GLENDIVE AND SIDNEY AREAS. A MVFR CEILING MAY HANG
AROUND THE AREA THURSDAY. JAMBA

&&

.HYDROLOGY...
AN ESFGGW AND A FFAGGW PRODUCTS ARE BEING ISSUED TO COVER THE TWO
DIFFERENT TYPES FLOOD SITUATIONS FOR THE AREA. THE ESFGGW IS A
HYDROLOGIC OUTLOOK HIGHLIGHTING THE FLOOD POTENTIAL ON THE MILK
RIVER NEAR GLASGOW. THE FLOOD THREAT LOOKS LOWER THAN YESTERDAY AS
IT IS EXPECTED TO CREST ABOUT A FOOT BELOW FLOOD STAGE ON THE 29TH.

THE FLASH FLOOD WATCH WILL BE HIGHLIGHTING THE POTENTIAL FOR FLASH
FLOODING ASSOCIATED WITH THUNDERSTORMS LATE THIS EVENING AND LATE
TONIGHT. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 9 PM MDT THIS EVENING THROUGH LATE
THURSDAY NIGHT FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
PETROLEUM...GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...
WIBAUX...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN
VALLEY...EASTERN ROOSEVELT.

LAKE WIND ADVISORY UNTIL 9 PM MDT THURSDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 26, 3:09 PM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
409 PM MDT WED MAY 26 2010

MTZ016>027-059>062-272215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
409 PM MDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS THE NEXT LOW PRESSURE SYSTEM DEVELOPS OVER SOUTHWEST
MONTANA...EAST WIND SPEEDS OF 25 TO 30 MPH AND A FEW GUSTS UP TO
40 MPH WILL CONTINUE THROUGH THE OVERNIGHT HOURS TONIGHT. A LAKE
WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH TONIGHT.

ALTHOUGH WATER LEVELS ON AREA STREAMS HAVE SUBSIDED SLIGHTLY
THANKS TO A WARMER AND DRIER DAY TODAY...SHOWERS AND THUNDERSTORMS
WILL RETURN LATER TONIGHT. ALONG WITH HIGH WINDS AND HAIL...THE EXACT
TRACKS AND TIMING OF THE STRONGER STORMS MAY RAISE ADDITIONAL
FLASH FLOODING CONCERNS...ESPECIALLY ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA. A FLASH FLOOD WATCH IS IN EFFECT BEGINNING AT 9 PM
TONIGHT FOR ALL OF NORTHEAST MONTANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE LARGE WESTERN U.S. LOW PRESSURE SYSTEM CONTINUES TO DEVELOP
AND MOVE SLOWLY EASTWARD...EAST WINDS WILL REMAIN STRONG ENOUGH ACROSS FORT
PECK LAKE TO CONTINUE THE LAKE WIND ADVISORY THROUGH THURSDAY
NIGHT.

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH THE EARLY MORNING
HOURS ON FRIDAY DUE TO REPEATED PERIODS OF RAINFALL EXPECTED FOR
NORTHEAST MONTANA.

STRONGER THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND
EVENING ALONG AND NEAR A FRONTAL BOUNDARY STRETCHING ACROSS NORTHEAST
MONTANA...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS...POSSIBLY EVEN AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 178 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 flash flood, 1 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Dawson

When
May 26, 8:00 PM MST to May 27, 6:00 AM MST
Where
Dawson County, 16.9 mi WSW of Glendive
Reported by
CoCoRaHS
Coordinates
47.006, -105.062

CoCoRahs observer reported 1.12 inches of rainfall overnight. This brought the monthly total so far for him to 5.42 inches.

Tornado, McCone

When
May 27, 7:49 PM MST
Where
McCone County, 7 mi SSW of Brockway
Rating
EF0
Path length
0.1 mi
Path width
1 yd
Reported by
Storm Chaser
Coordinates
47.206, -105.827

Two sets of storm chasers reported a rope tornado that touched down sometime between 854 and 859 pm MDT. There were some conflicts between reports on timing and exact location. One report had the tornado on the ground for 15 seconds.

Hail, McCone

When
May 27, 7:52 PM MST
Where
McCone County, 12 mi W of Brockway
Measured
1 in hail
Reported by
Public
Coordinates
47.300, -106.026

A resident reported hail about the size of quarters.

Hail, McCone

When
May 27, 7:55 PM MST to 8:53 PM MST
Where
McCone County, 11 mi SSW of Brockway to 14 mi W of Circle
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
47.153, -105.860

At 2000 MST eleven miles south-southwest of Brockway tennis ball size hail (2.5 inch diameter) was reported for 5 minutes. Smaller reports of hail included: 0.75 inch stones at 2010 MST 14 miles west of Circle; 0.75 inch stones at 2035 MST 10 miles south of Circle; and 0.75 inch stones at 2053 MST 7 miles ESE Circle.

Hail, McCone

When
May 27, 8:40 PM MST
Where
McCone County, 3 mi SW of Weldon to 3 mi W of Weldon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.549, -105.876

Trained spotter 3 miles west of Weldon reported 1.75 inch hail; a member of the public reported 1.0 inch hail 3 miles southwest of Weldon.

Hail, McCone

When
May 27, 8:53 PM MST
Where
McCone County, 7 mi ESE of Circle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.381, -105.462

Spotter reported penny size hail.

Flash Flood, Garfield

When
May 27, 9:00 PM MST to May 28, 2:00 AM MST
Where
Garfield County, 3 mi W of Van Norman to 2.94 mi W of Van Norman
Cause
Dam / Levee Break
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
47.350, -106.444

Heavy rain during the evening brought the failure of a local dam. The dam's name was 7-Tree and the gash or hole made was 50-60 feet wide by 40-50 feet deep.

Flash Flood, McCone

When
May 27, 9:00 PM MST to May 28, 2:00 AM MST
Where
McCone County, 19.67 mi SSE of Ft Peck Lake Handar to 18.54 mi SSE of Ft Peck Lake Handar
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
47.754, -106.200

Spotter reported water over Highway 24 at North Rock Creek turnoff. Adjacent fields were covered with two to three feet of water.

Flash Flood, Valley

When
May 27, 9:00 PM MST to May 28, 2:00 AM MST
Where
Valley County, 2.13 mi NNE of Duck Creek to 1.74 mi E of Ft Peck
Cause
Heavy Rain
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
48.006, -106.495

Official reported areas of Kiwanis Park (Downstream Recreation Area) were under water. Water was also reported to be over Highway 24 near the Duck Creek Road.

Hail, Dawson

When
May 27, 9:10 PM MST to 9:14 PM MST
Where
Dawson County, 11.56 mi N of Lindsay Divide Dot to 12 mi NW of Lindsay
Measured
1.75 in hail
Reported by
Public
Coordinates
47.436, -105.238

A member of the public reported 1.75 inches 12 miles northwest of Lindsay at 2114 MST. Smaller hail of 1.0 inch stones was reported 15 miles east of Circle at 2110 MST.

Hail, Garfield

When
May 27, 9:20 PM MST to 9:40 PM MST
Where
Garfield County, 9 mi S of Jordan to 6 mi SSE of Jordan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.190, -106.880

Quarter sized hail piled up to a foot on Highway 59.

Hail, Garfield

When
May 27, 9:20 PM MST
Where
Garfield County, 6 mi SSE of Jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.240, -106.831

Spotter reported quarter size hail.

Hail, Garfield

When
May 27, 10:02 PM MST
Where
Garfield County, 18 mi N of Van Norman to 8.24 mi SSE of Haxby Point
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.611, -106.380

Trained Spotter and Coop Observer reported quarter-size hail.

Hail, Roosevelt

When
May 28, 12:00 AM MST
Where
Roosevelt County, Wolf Pt
Measured
1 in hail
Reported by
Public
Coordinates
48.100, -105.650

Resident reported one inch hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyThe tornado archive for Montana, 2010Warnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223083, 222828, 224277, 224278, 224279, 234284, 238580, 238581, 238582, 224283, 224292, 234285, 224293, 224294.